Heavy Rain, Lincoln
- When
- December 28, 10:00 AM PST to December 29, 10:00 AM PST
- Where
- Lincoln County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.646, -123.908 (the zone’s center; the record gives no point)
A rapidly developing low pressure system brought heavy rain to the Central Oregon Coast and the Southern Willamette Valley. 27 inches.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
A rapidly developing low pressure system brought heavy rain to the Central Oregon Coast and the Southern Willamette Valley. During a 24-hour period, Newport Airport recorded 1.93 inches, Otter Rock 1.81 inches, South Beach 1.50 inches, Dilley 1.04 inches, Corvallis Airport 2.03 inches, Cascadia 1.43 inches, Lebanon 1.51 inches, Creswell 1.25 inches, the Eugene Airport 1.78 inches and Swisshome 1.27 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 28, 8:30 AM PST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
830 AM PST SUN DEC 28 2003
.SYNOPSIS...THE UPPER LOW OVER SOUTHERN BRITISH COLUMBIA WILL
CONTINUE TO MOVE EAST TODAY. A COLD FRONT WILL BE STALLED OVER
NORTHWEST OREGON CONTINUING RAIN AND SNOW. THE SNOW LEVEL WILL REMAIN
NEAR 1000 FEET IN THE FAR NORTH BUT BE 2000 TO 3000 FEET IN THE
SOUTH. A LOW PRESSURE SYSTEM DEVELOPING OVER THE PACIFIC WILL
APPROACH THE SOUTHERN OREGON COAST TODAY AND SPREAD SOME MOISTURE
NORTH...THEN MOVE INLAND ACROSS SOUTHERN OREGON AND NORTHERN
CALIFORNIA TONIGHT. WILL HAVE TO KEEP AN EYE ON THE DEPTH AND
DIRECTION OF THAT LOW AS A LITTLE CHANGE FROM THE MODELS COULD BRING
STRONG WINDS TO THE COASTAL WATERS NEAR FLORENCE AND TO THE CENTRAL
COAST. THIS LOW PRESSURE SYSTEM WILL PULL COLD AIR WEST THROUGH THE
COLUMBIA GORGE TO KEEP SNOW LEVELS LOW IN THE NORTH AS IT SPREADS
MOISTURE NORTH INTO THE FORECAST AREA. AT THE SAME TIME SNOW LEVELS
WILL RISE IN THE SOUTH PROBABLY LIFTING ABOVE THE CASCADE
FOOTHILLS...BUT SNOW WILL KEEP PILING UP IN THE CASCADE PASSES. SNOW
WILL DECREASE MONDAY AFTERNOON AS HIGHER PRESSURE BUILDS INLAND FROM
THE WEST. HIGH PRESSURE WILL BRING A DRY DAY TUESDAY. THE NEXT SYSTEM
WILL REACH THE COAST LATE TUESDAY NIGHT AND WEDNESDAY...THEN STALL
BEFORE MOVING ONSHORE ABOUT THURSDAY. COOL LOW PRESSURE WILL BE OVER
THE PACIFIC NORTHWEST THROUGH NEXT WEEKEND.
&&
.DISCUSSION...
.SHORT TERM...THE UPPER LOW IN SOUTHERN B.C. WILL CONTINUE TO MOVE
EAST TODAY. MODELS AGREE THAT THE LOW TOPPED FRONTAL BAND OVER THE
MIDDLE OF THE FORECAST AREA WILL STALL OVER THE AREA TODAY. EVEN
THOUGH THE 850 MB FLOW DECREASES...VERTICAL MOTIONS REMAIN STRONG
THROUGH THE DAY AND INTO THE EVENING IN OUR OREGON ZONES TO CONTINUE
WINTER STORM WARNINGS AND SNOW ADVISORIES..WILL HOWEVER EXPAND THOSE
INTO MONDAY TO COVER THE COMPLEX WEATHER SYSTEM DEVELOPING FOR
TONIGHT AND MONDAY. A LOW PRESSURE SYSTEM DEVELOPING OFFSHORE WILL
MOVE INTO SOUTHERN OREGON TONIGHT THIS SYSTEM WILL PULL COLD AIR WEST
OUT OF THE COLUMBIA GORGE AND THEN OVERRUN IT WITH MOISTURE FOR LOW
LEVEL SNOW IN THE NORTH WILLAMETTE VALLEY AND COLUMBIA GORGE DOWN TO
ABOUT 500 FEET AND POSSIBLY DIPPING LOWER. AT THE SAME TIME IT WILL
LIFT THE SNOW LEVEL ABOVE THE CENTRAL CASCADES FOOTHILLS DUE TO WARM
AIR ADVECTION THERE...BUT EXPECT SNOW TO KEEP PILING UP IN THE
CASCADES. THIS LOW PRESSURE AREA ALSO HAS THE POSSIBILITY OF
SPINNING UP DEEPER AND NORTH OF THE MODEL TRACK WHICH COULD ABRUPTLY
INCREASE WINDS TO STRONG OVER THE SOUTH CENTRAL COASTAL WATERS AND
OVER THE SOUTH PART OF THE CENTRAL COAST ZONE AND WILL ADD GALE
WARNING TO ALERT MARINERS THERE. MODELS SHOW DRIER AIR COMING IN FROM
THE NORTH MONDAY AFTERNOON FOR A DECREASING CHANCE OF SHOWERS THEN.
MONDAY NIGHT AND TUESDAY LOOK DRY AND COLD...WITH MOS MINS GOING WELL
DOWN INTO THE 20S IN THE VALLEYS AND TEENS IN THE MOUNTAINS. WILLSON
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
MADE ONLY MINOR CHANGES. UPPED POPS MID WEEK TO LIKELY
WITH THE NEXT SLOW MOVING SYSTEM. THEN COOL AND SHOWERY WITH FAIRLY
LOW SNOW LEVELS AGAIN IN A SHOWERY ONSHORE FLOW AIR MASS LATE IN THE
WEEK. TOLLESON
&&
.PRELIMINARY POINT POPS
AST +6311 PDX ++911 SLE ++911 EUG +++11
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
.WA/OR...SMALL CRAFT ADVISORY CAPE SHOALWATER TO NEWPORT.
.OR......GALE WARNING NEWPORT TO FLORENCE
.OR......WINTER STORM WARNING TODAY THROUGH EARLY MONDAY FOR THE
NORTH AND CENTRAL OREGON CASCADES.
.OR......WINTER STORM WARNING TODAY THROUGH EARLY MONDAY FOR THE
NORTH CASCADE FOOTHILLS AND TODAY THROUGH EARLY TONIGHT
FOR THE CENTRAL OREGON CASCADE FOOTHILLS.
.WA/OR...SNOW ADVISORY TODAY AND EARLY TONIGHT FOR THE WILLAPA HILLS.
.WA......SNOW ADVISORY TODAY AND EARLY TONIGHT FOR THE
SOUTH WASHINGTON CASCADES AND FOOTHILLS.
.OR......SNOW ADVISORY TODAY AND EARLY TONIGHT FOR THE HIGHER
ELEVATIONS OF THE CENTRAL OREGON COAST RANGE.
.WA/OR...SNOW ADVISORY ABOVE 1000 FEET TODAY AND ABOVE 500 TO 1000
FEET TONIGHT AND EARLY MONDAY FOR THE PORTLAND AND
VANCOUVER METRO AREAS...THE WESTERN COLUMBIA GORGE...AND THE
LOWER COLUMBIA AND I-5 CORRIDOR.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 535 AM PST SUN DEC 28 2003 ORZ010>013-291430- CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY- NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES- 535 AM PST SUN DEC 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES AND FOOTHILLS OF NORTHWEST OREGON. .DAY ONE...TODAY A WINTER STORM WARNING IS IN EFFECT THROUGH EARLY TONIGHT. SEE PDXWSWPQR FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY RESIDUAL SNOW SHOWERS WILL CONTINUE INTO MONDAY. ADDITIONAL SNOW IS POSSIBLE IN THE CASCADES BEGINNING WEDNESDAY THROUGH THE END OF THE WEEK. SNOW LEVELS WILL LOWER INTO THE FOOTHILLS DURING LATTER PART OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WAZ019-040-291430- SOUTH WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES- 535 AM PST SUN DEC 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES AND FOOTHILLS OF SOUTHWEST WASHINGTON. .DAY ONE...TODAY A SNOW ADVISORY IS IN EFFECT THROUGH EARLY TONIGHT. SEE PDXWSWPQR FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY RESIDUAL SNOW SHOWERS WILL CONTINUE INTO MONDAY. ADDITIONAL SNOW IS POSSIBLE IN THE CASCADES BEGINNING WEDNESDAY THROUGH THE END OF THE WEEK. SNOW LEVELS WILL LOWER INTO THE FOOTHILLS DURING LATTER PART OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ003-004-WAZ020-291430- CENTRAL COAST RANGE OF WESTERN OREGON- COAST RANGE OF NORTHWEST OREGON-WILLAPA HILLS- 535 AM PST SUN DEC 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTH AND CENTRAL OREGON COAST RANGE AND THE WILLAPA HILLS OF SOUTHWEST WASHINGTON. .DAY ONE...TODAY A SNOW ADVISORY IS IN EFFECT THROUGH EARLY TONIGHT. SEE PDXWSWPQR FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LOW SNOW LEVELS MAY BRING MORE SNOW TO THE WILLAPA HILLS AND THE NORTH AND CENTRAL OREGON COAST RANGE LATE IN THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ009-WAZ023-291430- WESTERN COLUMBIA RIVER GORGE- 535 AM PST SUN DEC 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLUMBIA RIVER GORGE OF SOUTHWEST WASHINGTON AND NORTHWEST OREGON. .DAY ONE...TODAY A SNOW ADVISORY IS IN EFFECT THROUGH EARLY TONIGHT. SEE PDXWSWPQR FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LOW SNOW LEVELS ARE EXPECTED LATE IN THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ005-006-WAZ022-039-291430- GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-LOWER COLUMBIA- LOWER COLUMBIA AND I - 5 CORRIDOR IN COWLITZ COUNTY- 535 AM PST SUN DEC 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GREATER VANCOUVER AREA AND THE LOWER COLUMBIA AND INTERSTATE 5 CORRIDOR OF SOUTHWEST WASHINGTON AND THE GREATER PORTLAND AREA OF NORTHWEST OREGON. .DAY ONE...TODAY A SNOW ADVISORY IS IN EFFECT THROUGH EARLY TONIGHT. THE SNOW LEVEL WILL BE NEAR 1000 FEET TODAY...POSSIBLY A BIT LOWER TONIGHT. SEE PDXWSWPQR FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LOW SNOW LEVELS ARE EXPECTED LATE IN THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ007-008-291430- CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY- 535 AM PST SUN DEC 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN WILLAMETTE VALLEY OF NORTHWEST OREGON. .DAY ONE...TODAY RAIN OR MIXED RAIN AND SNOW IS POSSIBLE LATER TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LOW SNOW LEVELS ARE EXPECTED LATE IN THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ001-002-WAZ021-291430- CENTRAL OREGON COAST-NORTH OREGON COAST-SOUTH WASHINGTON COAST- 535 AM PST SUN DEC 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH WASHINGTON AND THE NORTH AND CENTRAL OREGON COAST. .DAY ONE...TODAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
The national radar mosaic for the moment the first event began.
5 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2003Every state in 2003This day in weather historyWarnings in Oregon, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331594, 5331595, 5331596, 5332245, 5332246.